Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 9, 2023, 1:25 PM CDT for Clay County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 1:25 PM CDT (18:25 UTC)
- Expired
- May 9, 2023, 1:45 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Clay County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 1:30 PM CDT | TSTM WND GST 65 | 4 Ese Oak Hill, KS | SPOTTER ESTIMATED WINDS ABOUT 60-65 MPH WINDS. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WFUS53 KTOP 091825
TORTOP
KSC027-091845-
/O.NEW.KTOP.TO.W.0007.230509T1825Z-230509T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
125 PM CDT Tue May 9 2023
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Clay County in north central Kansas...
* Until 145 PM CDT.
* At 125 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Oak Hill, moving east at 35 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3919 9735 3931 9734 3934 9711 3917 9711
TIME...MOT...LOC 1825Z 272DEG 31KT 3926 9726
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$2 follow-up statements
975
WWUS53 KTOP 091834
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
134 PM CDT Tue May 9 2023
KSC027-091845-
/O.CON.KTOP.TO.W.0007.000000T0000Z-230509T1845Z/
Clay-
134 PM CDT Tue May 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR SOUTH
CENTRAL CLAY COUNTY...
At 134 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Wakefield, moving east at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Clay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3922 9724 3932 9724 3934 9711 3919 9711
TIME...MOT...LOC 1834Z 272DEG 31KT 3926 9716
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$166
WWUS53 KTOP 091847
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
147 PM CDT Tue May 9 2023
KSC027-091855-
/O.EXP.KTOP.TO.W.0007.000000T0000Z-230509T1845Z/
Clay-
147 PM CDT Tue May 9 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL CLAY COUNTY HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Clay county until 215 PM CDT.
LAT...LON 3922 9724 3932 9724 3934 9711 3919 9711
TIME...MOT...LOC 1845Z 272DEG 31KT 3926 9704
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 12:35 PM CDT, 50 minutes earlier.
Area forecast discussion, May 9, 12:35 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1235 PM CDT Tue May 9 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 310 AM CDT Tue May 9 2023 Forecast Highlights: -Thunderstorms return to the forecast today and tonight. -A brief break in storm chances is forecast midweek before more t-storms arrives later in the week. -Severe weather will be possible today and again Thursday. Forecast Discussion: Today's early morning atmospheric pattern across the CONUS consists of a mid-level ridge over the southern and southeastern US, and more of a troughing pattern off the west coast. Several shortwaves were evident on water vapor imagery and in H7 analysis within southwesterly flow over the Pacific Northwest and northern High Plains. The surface boundary that pushed southeast of the CWA yesterday remains to our south early today. Surface analysis reveals dew points in the upper 60s to near 70 degrees with south winds in eastern OK, and east-northeast winds with dew points in the 50s and low 60s in southern KS. The main challenge for this forecast package is chances, timing and location of thunderstorms the next few days, and whether severe weather will occur with each round of rain. East-southeasterly winds will help draw in the higher theta-e air mass to our south into central KS as the surface boundary moves northward today. Instability will build near and south of the front with models showing between 2000 and 3000 J/kg of MUCAPE through central and possibly north-central KS by this afternoon. Some initial showers and thunderstorms could develop this morning where isentropic ascent becomes more pronounced in the southern and southwestern CWA. A few CAMs then show development northwest of the area midday, with storms tracking southeast. Given growing instability and effective bulk shear likely around 40 kts, large hail and damaging wind will be possibilities with storms near the boundary this afternoon. Ongoing convection could continue into this evening, especially if storms are able to grow upscale into more of an MCS structure. POPs on Wednesday become a little more uncertain and so are a little lower. HREF composite reflectivity shows better chances over the High Plains of KS as a negatively tilted trough moves out of the Desert Southwest. Closer to home, a warm and humid air mass will remain in place with that surface boundary possibly still close by. Thus, have maintained a slight chance for POPs. Chances look to increase again on Thursday as a shortwave moves over the area and a surface low deepens over eastern CO/western KS. A dryline looks to develop in central KS by the evening with a warm and unstable air mass east of it. Conditions will support another round of potential severe weather, especially by the evening and as the LLJ increases into the night. Long range models show a general upper level troughing pattern remaining in place across the western US into the upcoming weekend. NBM has at least slight chances POPs during this timeframe with more small scale details hopefully becoming more obvious as we get closer to the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue May 9 2023 The primary hazard for this afternoon is a line of storms moving from west to east across the terminal sites. Expect winds to change abruptly to the WNW with gusts possibly to severe levels for a brief period of time as the storms move through. Have maintained TEMPO groups for most likely timing of storms. Outside of this there will likely be a period of lingering low clouds with possible hit or miss storms for a few hours into this evening behind the main line. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Drake
Hazardous weather outlook, May 9, 3:19 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 319 AM CDT Tue May 9 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-100830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 319 AM CDT Tue May 9 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms are possible this morning in southeastern and central Kansas with chances increasing in northeastern portions of the state by midday. A few storms will be capable of large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms will again be possible on Thursday, with chances for storms increasing during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 9, 7:42 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL ENTERPRISE 38.90N 97.11W
05/09/2023 M1.25 INCH DICKINSON KS TRAINED SPOTTER
&&
NGLocal storm report, May 9, 8:10 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 4 SSW ABILENE 38.86N 97.24W
05/09/2023 M1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
NGLocal storm report, May 9, 12:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1238 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 3 NW GLASCO 39.39N 97.89W
05/09/2023 M1.00 INCH CLOUD KS PUBLIC
REPORTED JUST WEST OF GLASCO.
&&
NGLocal storm report, May 9, 12:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 9 NNE GLASCO 39.47N 97.77W
05/09/2023 E1.00 INCH CLOUD KS PUBLIC
&&
BDLocal storm report, May 9, 1:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TORNADO 3 SW MILTONVALE 39.32N 97.48W
05/09/2023 CLOUD KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED A BRIEF TORNADO 5
MILES SOUTH/SOUTHWEST OF MILTONVALE,
QUARTER-SIZED HAIL AND 60 MPH WIND GUSTS.
&&
NGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:35 AM CDT | Special Weather Statement | TOP | Anderson | 25 min |
| May 9, 5:00 AM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| May 9, 5:26 AM CDT | Special Weather Statement | TOP | Coffey | 49 min |
| May 9, 5:39 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| May 9, 5:58 AM CDT | Special Weather Statement | TOP | Anderson | 32 min |
| May 9, 7:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 28 min |
| May 9, 7:39 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 14 min |
| May 9, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| May 9, 11:23 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 67 min |
| May 9, 12:06 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 24 min |
| May 9, 12:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 47 min |
| May 9, 1:05 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 25 min |
| May 9, 1:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 67 min |
| May 9, 1:31 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 29 min |
| May 9, 1:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Morris, Pottawatomie and 2 more | 53 min |
| May 9, 2:16 PM CDT | Special Weather Statement | TOP | Dickinson | 44 min |
| May 9, 2:24 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Lyon, Morris, Pottawatomie, Riley and 1 more | 66 min |
| May 9, 2:44 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley | 31 min |
| May 9, 3:10 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Pottawatomie, Riley, Shawnee and 1 more | 50 min |
| May 9, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more | 30 min |
| May 9, 4:14 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more | 46 min |
| May 9, 4:27 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 63 min |
| May 9, 4:49 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 26 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 6 min |
| May 9, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 15 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.